Should I avoid a painkiller before my COVID-19 shot?
Some of the common side effects of the COVID-19 vaccines include fever, headache or pain at the site of the shot. These don't mean that anything has gone wrong. They are typically signs that your body is building immunity to the virus. But they can be unpleasant.
Before your shot
You might be tempted to take an over-the-counter (OTC) pain reliever before getting your vaccine to head off these symptoms. But for now, the Infectious Diseases Society of America says that's not a good idea. That's because we don't know if taking painkillers might change how well the vaccine works.
There's not a lot of evidence in humans. But in one animal study published in the Journal of Virology, nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen (Advil) may have hindered the development of antibodies to the virus that causes COVID-19.
What about after my shot?
The Centers for Disease Control and Prevention says it's probably OK to take an OTC pain reliever after getting your COVID-19 shot. But you should talk to your doctor about which type might be right for you. Pregnant women, for instance, should take acetaminophen (Tylenol).
You can also try these pill-free ways to ease your symptoms:
- Place a clean, cool, damp washcloth over the injection site.
- Exercise your arm.
- Drink plenty of fluids.
- Dress lightly to reduce discomfort from fever.
Call your doctor if:
- You have redness or tenderness that worsens after 24 hours.
- You're worried about your side effects.
- Your side effects don't improve after a few days.
Have more questions about the vaccines? Start with this Q&A.